Hi Dane -
With any kind of rash, discoid or otherwise, if they come when we are in full flare up, I think most doctors are totally wasting all our time using just a topical steroid. It not only isn't helpful, but it will leave permanent changes in the thinning of the skin it is applied to. So it is not a cream to be used for any kind of long, extended use.
A six week course of oral hydrocortisone or prednisone can nip these things in the bud.
Because this is not just a skin deep problem. It is a systemic problem. It is the skins reaction to damage and toxins that are happening inside the body. And those peskie antibodies are imbedding themselves in healthy skin tissue and causing havoc.
In between flare ups, when there are tiny areas that are isolated, topical steroids can be helpful if you do not want to over due on oral steroids. But it has it's drawbacks. And really should never be used long long term, as it thins the skin permanently. So using it to try to help fade the reddish/purple kinds of discolorations left would NOT be something your doctor would recommend if they are aware of this side effect. AS that is not what the cream was invented to do.
If you get the measles, you break out in three days with the measles rash. It comes from a viral infection from the inside the body, and is like an allergic reaction. You can put something on the rash to help it stop itching or whatever. But if you do get measles, the rash is just something that shows up three days later on your skin.
The same goes for skin rashes from lupus.
For me, over the years, what happens is the healed tissue above the ulcerations begins by being kind of dark, on the red/purple side. And eventually, after years and years, these spots all end up becoming totally blanched out.
So I've got lots of white polka dots all over the place at this point.
So whether it is inflammation of the nerves below the skin or vasculitis that causes the skin to erode, during different seasons of my life, they seem to reappear in the same area over the same nerves or blood vessels. And then, eventually move on to another location. So for me, I believe they are related to what part of my body I've been using the most right prior to flare up. But these aren't discoid.
There is another drug that they've had success with when it comes to taking an oral, systemic drug for lesions with lupus. And that is Dapzone. It's like most lupus meds.........Invented for an entirely different disease. But for some reason it works on certain rare lupus rashes. The drug was originally used for leprocy, but doctors are often more willing to give you a few months of oral dapzone rather than steroids. All drugs have negative side effects; so I guess it just depends on who is your doctor and what they worry about in your own case.
But the hard concept for people to understand, usually, is that the disease flares up from the inside of our bodies, and then attacks where ever those pesky little antibodies want to canabalize our own healthy skin tissue. It's not a contact rash. It is like measles, in a way. We break out like one breaks out with the measles. Three days after the virus hits with measles, the skins breaks out in this allergic type reaction.
For me, it took decades for me to figure out that it was in the third week of every flare up that all hell broke loose with sores all over my scalp and whatever body part was being attacked during that period of my life.
So the best thing for me was to take oral hydrocortisone for six weeks. My flare ups would only last twelve weeks but skin sores/ulcers would take nine months to heal. If I took oral steroids from the get go, the disease was contained enough so that the rashes were greatly reduced and never ended up breaking the skin, or only in a few places in that third week. And then the topical cream can be used, while you have the systemic drugs also fighting from within..
My problem wasn't discoid, but the skin ulcerations would just progress until they reached a certain depth in the epidermis and then heal from the inside out, which took nine months. They were never infected. Just raw ulcers that would crust over and be there for six to nine months.
Doctors were NOT cooperative, in my case. They didn't understand the type of rash I got, or the way it had to go full course before healing from within. But in general, I think the same goes for any kind of skin rashes one gets with lupus.
But the one thing that held true whenever anyone had a rare skin rash in the old days, and even now..............even if you don't know what the heck it is, these things seem to always react to a stiff course of steroids for six weeks. No matter what disease, it just works.
Dermatologists always want to be able to label everything, before they treat it, instead of just treating it if it keeps coming back again and again, with whatever the remitting relapsing disease is, or temporary names for the rashes. All the weird rashes that they can take decades to figure out, just seem to all respond to that old hit em hard with steroids for six weeks. And then at least the patient doesn't have to wait a few decades for the doctors to have a name for the rash, and prevent as much scarring, both physically and psychologically, from the dumb rash..
I hope this makes some sense. It is the wee hours of the AM and I haven't been to sleep yet. Was having fun making some Valentine gift cards and doing origami and lost track of what time it was. I think it was the chocolate milk I drank at midnight that might have had something to do with my loosing track of time ! ! ! Not used to the caffeine !
Keep us posted. And let us know what your doctor thinks when you tell him you've been using that cream after lesions have healed to try to change the nature of the new tissue's color. I think he'll tell you to only apply this stuff in tiny quantities for as short a time as possible. But if you do have more than one or two break outs, I do not think a topical cream is going to benefit you in the long run. And you may have to be the one to strong arm your doctor into allowing you to take oral systemic hydrocortisone.